Hail, Osage
- When
- October 10, 5:49 PM CST
- Where
- Osage County, 15.58 mi WSW of Apperson
- Measured
- 2 in hail
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 36.673, -97.034
Two-inch diameter hail damaged homes and vehicles near McCord.
Severe thunderstorms developed across central Oklahoma during the afternoon of the 10th, along a cold front that was moving into the area. These storms moved eastward and across eastern Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across central Oklahoma during the afternoon of the 10th, along a cold front that was moving into the area. These storms moved eastward and across eastern Oklahoma during the evening. In response to a strong upper level disturbance translating into the Southern Plains, wind fields as well as wind shear strengthened considerably during the evening across eastern Oklahoma ahead of the approaching thunderstorms. The very strong wind shear combined with moderately strong instability that existed across the area, resulted in some supercell thunderstorms, as well as the eventual evolution of a squall line. One of the supercells produced a tornado, and the squall line produced several tornadoes as it moved through eastern Oklahoma. Large hail up to two inches in diameter, and damaging wind gusts also occurred from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 10, 5:26 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 626 PM CDT Sun Oct 10 2021 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main aviation impacts for this period will be for strong convection to affect all terminals tonight. VFR ceilings remain across eastern Oklahoma while mostly scattered clouds are present across northwest Arkansas. Short term CAM guidance has been consistent with storms beginning to affect eastern Oklahoma after 0Z with a more intense convective line moving across the area between about 02z and 06Z. Have timed convection based on this guidance. Storms will then move into western Arkansas with the more intense line expected between 04z and 08Z. Scattered storms can be expected behind the main line through early tomorrow morning, especially across northeast Oklahoma near the surface low. Gusty winds will also follow the intense line of convection and surface front before tapering off some throughout the day tomorrow. MVFR/IFR ceilings and vsbys will also accompany the convection, especially in the heavier rain cores. MVFR ceilings should hang around for a little while behind the storms before lifting and clearing by tomorrow afternoon. && .PREV DISCUSSION... /Issued 158 PM CDT Sun Oct 10 2021/ ..Significant severe weather anticipated this evening into the overnight hours with locally heavy rainfall and localized flash flooding... DISCUSSION... Low level moisture continues to surge northward ahead of potent upper wave that will impact the area with significant and potentially widespread severe weather this evening into the overnight hours. Dewpoints have climbed back into mid 60s across NE OK/NW AR to near 70 degrees along the Red River. Atmosphere will continue to destabilize this afternoon into this evening as strong moisture advection continues ahead of approaching upper system. Thunderstorm timing has remained fairly consistent with 12Z model runs/CAM solutions and latest mesoscale trends. Expect strong to severe storms to rapidly develop in areas northwest of Tulsa along frontal boundary near Pawnee/Osage counties around 00Z. Clusters of severe storms with a few embedded supercells will move into northeast Oklahoma during the evening hours. All modes of severe weather will be likely, including an enhanced tornado threat along the I-44 corridor as the surface low tracks across this area. Forecast wind profiles depict large looping hodographs as 70 kt 850 mb speed max lifts into northeast Oklahoma by 03Z. The tornado threat will likely be maximized south and west of a Pawnee, Tulsa, Sallisaw line where instability/shear will be juxtaposed, including the potential for a strong tornado or two. Storms will likely become more linear with time this evening and the damaging wind/tornado threat will continue as QLCS sweeps through the remainder of southeast Oklahoma and northwest Arkansas during the overnight hours given the very strong low level shear expected. In addition to the severe weather, very heavy rain rates are expected with the thunderstorm activity over northeast Oklahoma this evening. PWATS will likely climb to near 2 inches and with the potential for a few training storms initially, flash flooding will likely become an issue. The heaviest rainfall will likely be near and north of I-44 where widespread 1 to 2 inch rainfall amounts are likely with locally 4 to 5 inches possible. A flash flood watch has therefore been issued, which will be in effect through late tonight. A few scattered storms will likely redevelop behind front and ahead of approaching upper vort max which could further cause some flooding issues. The severe threat will likely end late tonight as the convective line sweeps east of northwest Arkansas. Active weather pattern will continue through much of the work week. Another strong upper trough will lift into the central Plains on Wednesday with a cold front moving into the area. Severe weather will again be possible along with heavy rain as boundary stalls across southeast Oklahoma/northwest Arkansas into Thursday. A continued heavy rain threat will persist near boundary before a stronger cold front sweeps through the region on Friday. Quiet and more seasonable fall like weather anticipated into the weekend. && .PRELIMINARY POINT TEMPS/POPS... TUL 60 79 56 81 / 100 10 0 40 FSM 65 79 56 83 / 90 10 0 30 MLC 59 77 55 80 / 100 0 0 50 BVO 58 75 53 78 / 100 10 0 30 FYV 58 74 48 80 / 100 30 0 20 BYV 61 72 51 78 / 100 30 0 10 MKO 60 75 54 79 / 90 0 0 40 MIO 58 73 53 79 / 90 30 0 20 F10 58 78 54 80 / 100 0 0 50 HHW 60 77 58 80 / 90 0 0 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flash Flood Watch until 4 AM CDT Monday for OKZ054>067. AR...None. && AVIATION.....04
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Sun Oct 10 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Sun Oct 10 2021
...SIGNIFICANT SEVERE WEATHER EXPECTED THIS EVENING INTO TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This evening through Tonight.
TORNADO.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After 6 PM Northeast Oklahoma...After 8 PM Southeast
Oklahoma...After Midnight Northwest Arkansas.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After 6 PM Northeast Oklahoma...After 8 PM Southeast
Oklahoma...After Midnight Northwest Arkansas.
AREA AT GREATEST RISK...Eastern Oklahoma.
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Significant severe weather is expected this evening into tonight
across eastern Oklahoma and northwest Arkansas with all modes of
severe weather possible. Thunderstorms will begin to increase in
coverage and intensity across northeast Oklahoma this evening and
northwest Arkansas after midnight tonight. Sufficient instability
coupled with very strong shear values along and ahead of a cold
front and dryline will help storms that initially begin as discrete
to develop into a squall line and persist well after dark. The
initial concern with isolated discrete cells will be large hail,
damaging winds and tornadoes. During the evening hours, storms will
become more linear and transition to more of a damaging wind threat.
However, strong low level shear values will aid in continuing a
tornado threat into the overnight hours, especially with the
potential for quick spin ups along the leading line. The greater
potential for severe storms looks to be along and either side of
Interstate 44 southward along the US 75 corridor. Precipitation will
begin to taper off from west to east late tonight.
Periods of heavy rainfall will be likely across portions of
northeast Oklahoma as ample amounts of low level moisture stream
into the region ahead of the cold front. Intense rain rates combined
with the potential for training storms in northeast Oklahoma will
allow for widespread 1 to 2 inches of rain with locally higher
amounts between 4 and 5 inches possible through tonight. A flash
flood watch is in effect for areas along and north of Interstate 44
through late tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm...High Wind and Heavy Rain Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
A few showers and thunderstorms will be possible Monday morning
across parts of far northeast Oklahoma and Northwest Arkansas.
Precipitation should exit by late morning Monday as the low pressure
system lifts off to the northeast. Behind the cold front and storm
system, breezy west to northwesterly winds will be possible, though
should weaken during the afternoon as the low pushes further
northeast.
Additional shower and thunderstorm chances return Tuesday and
Wednesday as a frontal boundary lifts back through the region and
another low pressure system moves out into the Plains. Severe
weather potential and heavy rainfall will again be possible with
the greater thunderstorm chances Tuesday night and Wednesday.
Shower and thunderstorm chances continue Thursday and Friday
before another cold front and the upper level low pressure finally
move through and exit the region.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Forecast updates should be closely monitored through the evening
as severe storm timing and locations are refined with latest data.
weather.gov/tulsa contains additional information.The Vance AFB radar (KVNX), 98 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
8 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.
Two-inch diameter hail damaged homes and vehicles near McCord.
Strong thunderstorm wind blew metal roof panels from a barn.
This tornado snapped and uprooted trees, and damaged several outbuildings. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
This tornado produced a tornadic debris signature from the KINX WSR-88D. It apparently developed just east of 369th W Road and south of 321st Road. It remained west of Highway 48. There were no roads accessing the area where the tornado occurred, thus the NWS survey team wasn't able to review any of the damage that produced the debris signature.
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm wind gusts were estimated to 60 mph.
This tornado developed along the leading edge of a strong convective line of thunderstorms to the south of Beggs, north of the E890 Road and west of the N390 Road, where large tree limbs were snapped. The tornado moved northeast across Highway 16, and then dissipated to the north of the E875 Road. Large tree limbs were snapped throughout the path of the tornado. The roofs of several homes were also damaged by the tornado. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.
Strong thunderstorm wind snapped large tree limbs.
This tornado produced a tornadic debris signature from the KINX WSR-88D. It apparently developed just east of S Garnett Road and south of E 201st Street S, just north of the county line. There were no roads accessing the area where the tornado occurred, thus the NWS survey team wasn't able to review any of the damage that produced the debris signature.
This tornado developed along the leading edge of a strong convective line of thunderstorms, over a neighborhood on the south side of Coweta between Highway 51B and Highway 72, and south of E156th Street. It moved north-northeast across neighborhoods and the high school before crossing Highway 51. The width of damage increased north of Highway 51, as it moved north-northeast across E146th Street and E136th Street, and then the tornado dissipated over open country south of the Muskogee Turnpike. Numerous homes were damaged by the tornado, several of the buildings at the high school were damaged, several businesses were damaged, numerous trees and power poles were blown down, and several outbuildings were destroyed. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind damaged the roofs of poultry buildings.
This is the first segment of a two segment tornado. A long-track supercell produced this tornado, which developed near I-40 east-southeast of Warner, to the east of S 75th Street E. It moved northeast across Highway 64, and then crossed the Muskogee Turnpike near E 163rd Street S. The tornado then moved over the Arkansas River, and crossed into Sequoyah County near the intersection of the county line and Highway 10A. In Muskogee County, the tornado damage homes, destroyed outbuildings, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
This is the second segment of a two segment tornado. The tornado moved into Sequoyah County near the intersection of the county line and Highway 10A, where trees were snapped and uprooted, outbuildings were destroyed, and homes were damaged. It moved northeast snapping large tree limbs across the E965 Road and the E956 Road, before dissipating just south of the Cherokee County line, northwest of Paradise Hill. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
The Oklahoma Mesonet station near Webbers Falls measured 61 mph thunderstorm wind gusts.
This tornado developed along the leading edge of a strong convective line of thunderstorms, west of County Road 586, and south of Eucha Lake. It moved northeast across Highway 59, and dissipated north of County Road 458, and east of Eucha Lake. The tornado snapped and uprooted numerous trees along its path. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Strong thunderstorm wind blew down several trees in and around Wyandotte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981915, 981945, 981953, 981968, 982018, 982006, 981994, 982016, 981985, 981996, 982014, 989689, 982001, 982004, 982013, 982005, 989685.